Pennsylvania, 2018

Flash Flood in Pennsylvania, September 21, 2018

September 21, 2018 · NWS BGM · 1 event in 1 county or zone

A warm front lifting across Northeast Pennsylvania and Central New York was the focus for several rounds of thunderstorm activity within a very warm and humid airmass. Slow moving, heavy rain producing thunderstorms contributed to several areas of minor flooding, along with, more serious flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A warm front lifting across Northeast Pennsylvania and Central New York was the focus for several rounds of thunderstorm activity within a very warm and humid airmass. Slow moving, heavy rain producing thunderstorms contributed to several areas of minor flooding, along with, more serious flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 21, 6:51 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 21, 6:51 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
751 PM EDT Fri Sep 21 2018

.SYNOPSIS...
A pronounced cold front will cross the area tonight, with
showers and a few thunderstorms, along and ahead of it. Some of
the storms could produce strong winds. Over the weekend and into
early next week, Canadian high pressure will bring dry and
cooler weather.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
700 PM Update...Squall line approaching our western zones as of
7pm this evening. This line has a history of producing wind
gusts mainly between 40-50 mph across western NY...with a few
storms also showing signs of rotation. This line of thunderstorms
should progressively move off to the southeast through the late
evening hours across our forecast area. The best parameters to
support any severe weather are in place across our western
counties (Steuben, Schuyler, Yates, Seneca, Cayuga and Onondaga)
where a severe thunderstorm watch remains in effect until 11
PM. Further south and east toward Binghamton, Norwich and
Towanda, the line should move through around 10-11pm producing
some lightning, gusty winds and brief downpours. The line of
storms should gradually weaken as it heads east from here,
reaching Monticello, Scranton and Wilkes-Barre around or just
after midnight. Near term forecast update is out, and main
adjustments were to the timing of the highest PoPs and also to
increase southerly winds out ahead of the front early this
evening ...especially across the northern Finger Lakes and
Susquehanna region. In this area downsloping wind gusts have
been up to 40-45 mph early this evening.

145 pm update... Steady as she goes with the current forecast.
The latest runs of the convection allowing models still suggest
a healthy squall line into our far northern/western zones, from
about 23-00z. Thereafter, the line will weaken with eastward
extent, as it crosses the rest of CNY/NEPA during the course of
the evening.

Further details for the rest of the afternoon into the evening
hours are contained in the previous discussion.

1130 am update... The current forecast is in pretty good shape.
Just cosmetic changes to the sky cover/POP/weather grids, based
on the latest satellite, radar, and high resolution model data.

Low stratus deck is holding stubbornly over much of the forecast
area at midday, as expected. Although some erosion at the
western fringes is possible this afternoon, for the most part,
things should remain as they are, with partly sunny skies and
warm temperatures in our far northern/western zones, and
cloudy, much cooler conditions elsewhere. Just subtle changes to
our high temperature grid were made, with maximum temperatures
near 80 where sunshine prevails in the western Finger Lakes/Lake
Ontario plain areas, and only reaching the 60s to lower 70s for
the remainder of CNY/NEPA.

The latest convection allowing models are in very good
agreement, showing a well developed squall line moving into our
far northern/western zones towards 7-8 pm, with just isolated
activity earlier. As expected, a sharp stability gradient
exists, with ML CAPE perhaps into the 500-1000 j/kg range by
later this afternoon where the clouds break, with almost no
destabilization where the clouds hold. Wind fields (especially
in the lower levels) are quite impressive, so any earlier
discrete cells would have to be closely watched, along with
obviously the linear feature itself into the early evening.

We still think convective intensity will quickly wane with
eastward extent after about 8-10 pm, with only a few lingering
showers surviving after midnight.

Please check our latest hazardous weather briefing online for
more specific details on possible severe weather
development/timing.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
340 PM Update...
Saturday and Saturday night: Northwest flow will continue
through much of the day Saturday behind the departing cold
front. Will see some upslope/lake enhance clouds through the
morning and early afternoon hours...with perhaps an isolated
shower as well. Otherwise it will be much cooler with NNW winds
10-15 mph in the morning, decreasing to less than 10 mph by
afternoon. High temperatures only reach the upper 50s to mid-
60s. Surface high builds overhead Saturday night with
strengthening low level inversion, light winds, river valley fog
and very cool temperatures. Low temperatures are forecast to be
in the upper 30s to 40s areawide.

Sunday and Sunday night: Early morning fog burns off giving way to
mostly sunny skies with continued light northerly winds.
Slightly warmer with highs in the mid to upper 60s. Strong
Canadian high to the north for Sunday night, with a northeast
drainage flow over our area. Another strong low level inversion
night, with mostly clear skies and patchy fog possible again.
Remaining chilly with lows in the 40s.

Monday: Upper level ridge builds over the area from the Mid-Atlantic
as the surface high slowly exits off to the northeast. Still
have a dry easterly flow, especially in the low to mid-levels of
the atmosphere. With large dew point depressions suspect it
will take quite a while for any rain showers to move in from the
south. Therefore, expect just gradually increasing clouds, with
cirrus lowering and thickening from south to north through the
afternoon hours. Slight chance of a late day shower across
southern Luzerne/Bradford counties. Southeast winds increasing,
8-15 mph by afternoon. High temperatures reach mid to upper 60s
once again.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
340 PM Update...
A wave with a quasi warm frontal boundary approaches the area from
the south Monday night...PoPs quickly increase from SW to NE as
the atmosphere moistens up. Introduced likely PoPs for much of
the area after 06z Tuesday...with early rainfall forecasts
between a quarter to half inch possible by Tuesday morning. It
remains unsettled on Tuesday with our CWA getting into the warm
sector of a low pressure system passing by well to the north. It
should be mostly cloudy with scattered showers around, and
perhaps enough instability for an afternoon t'storm. The cold
front slowly approaches from the west Tuesday night into
Wednesday. This will keep showers in the forecast, with a chance
of thunderstorms during the day Wednesday.

There are some model discrepancies for Thursday, as the latest
12z GFS now attempts to stall the frontal boundary over Central
NY and Northeast PA leading to additional showers. Meanwhile
most of the other guidance sweeps the front through the area
with drier air moving in. For now, used a blend of the guidance
which gives a chance for a few showers. Early indications are
that yet another frontal system could approach the area toward
next Friday, therefore kept chances for showers in the forecast.
Temperatures through the long term period will be mainly in the
60s to lower 70s during the day...with overnight lows in the 50s.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Low clouds continue at KITH, KELM, KBGM and KAVP with mainly
fuel alternate and/or IFR cigs. A line of thunderstorms will
move across the region region this evening with gusty winds,
lightning and very brief heavy rain possible. Ceilings will
likely lift a category and then possibly drop back down later
tonight before returning to VFR after 14-15Z Saturday morning.
Gusty south winds will shift to the w/nw behind the front and
eventually bring in much drier air and VFR conditions during
the afternoon hours on Saturday.

Outlook...

Saturday night through Monday...Mainly VFR.

Tuesday and Wednesday...Possible restrictions in showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MLJ/MJM
NEAR TERM...MLJ
SHORT TERM...MJM
LONG TERM...MJM
AVIATION...BJT/MLJ
Hazardous weather outlook, Sep 21, 3:10 PM EST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
410 PM EDT Fri Sep 21 2018

NYZ009-015>018-022>025-036-037-044-055-PAZ038-222015-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Tioga-
Bradford-
410 PM EDT Fri Sep 21 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

This evening a strong cold front will cross the area with showers
and thunderstorms. Some of the thunderstorms could have damaging
wind gusts and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-222015-
Chenango-Otsego-Broome-Delaware-Sullivan-Susquehanna-Northern Wayne-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
410 PM EDT Fri Sep 21 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

This evening a strong cold front will cross the area with showers
and isolated thunderstorms. Some of the thunderstorms could have
gusty winds and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Sep 21, 8:18 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
918 PM EDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     FLASH FLOOD      WOODHULL                42.08N  77.42W
09/21/2018                   STEUBEN            NY   911 CALL CENTER

            WATER ACROSS ROAD CTY RT 101

&&

HLC
Local storm report, Sep 21, 8:20 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
920 PM EDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     FLASH FLOOD      ADDISON                 42.11N  77.23W
09/21/2018                   STEUBEN            NY   911 CALL CENTER

            WATER IN THE BASEMENT OF HOUSE.

&&

BJT
Local storm report, Sep 21, 8:22 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
922 PM EDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLASH FLOOD      3 NW LINDLEY            42.06N  77.17W
09/21/2018                   STEUBEN            NY   911 CALL CENTER

            REPORTS OF WATER OVER THE ROAD AND A TREE DOWN BLOCKING
            THE ROAD.

&&

BJT
Local storm report, Sep 21, 8:37 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
937 PM EDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     FLASH FLOOD      6 WSW LINDLEY           42.00N  77.24W
09/21/2018                   STEUBEN            NY   911 CALL CENTER

            TWO ELDERLY PEOPLE TRAPPED IN A HOUSE.

&&

BJT
Local storm report, Sep 21, 8:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
939 PM EDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     FLASH FLOOD      4 SE WOODHULL           42.04N  77.36W
09/21/2018                   STEUBEN            NY   911 CALL CENTER

            WATER RESCUE REQUESTED FOR 6 PEOPLE TRAPPED IN A
            TRAILER.

&&

BJT
Local storm report, Sep 21, 9:00 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1000 PM EDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     FLASH FLOOD      WEST ELMIRA             42.09N  76.85W
09/21/2018                   CHEMUNG            NY   911 CALL CENTER

            ROAD FLOODED WEST CHURCH AND COLEMAN

&&

HLC

The radar

The Binghamton radar (KBGM), 79 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bradford

When
September 21, 9:00 PM EST to 10:30 PM EST
Where
Bradford County, 1.24 mi NW of Mosherville to 0.43 mi W of Mosherville
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
41.990, -76.900

Flash flooding deposited rocks and mud over the road, blocking traffic for over an hour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786869.